Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 80, NWS Wilmington, OH

August 22, 2003Grant County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Aug 22, 2003, 3:40 PM EDT for Grant County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2003, 3:40 PM EDT (19:40 UTC)
Expired
Aug 22, 2003, 5:45 PM EDT
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Whole counties

County Grant County, KY

The radar

The Cincinnati radar (KILN), 110 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2888 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2888 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
1.6
Supercell composite
11.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 221941
FFWILN
KYC081-222145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
340 PM EDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRANT COUNTY IN KENTUCKY...

* UNTIL 545 PM EDT...

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER GRANT COUNTY. 
  UP TO 4 INCHES OF RAIN HAD FALLEN SINCE 2 PM...WITH AN ADDITIONAL 
  2 INCHES EXPECTED THROUGH 515 PM.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  WILLIAMSTOWN...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
PEOPLE LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER GROUND.
DO NOT ATTEMPT TO CROSS SWIFT MOVING WATER OR WATER OF UNKNOWN DEPTH
BY FOOT OR IN A VEHICLE. IF YOUR VEHICLE STALLS, ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND. NEVER ALLOW CHILDREN TO PLAY NEAR
FLOOD WATERS...STREAMS OR DRAINAGE DITCHES.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY
BE TOO DEEP TO SAFELY CROSS. VEHICLES CAUGHT IN RISING WATER SHOULD
BE ABANDONED QUICKLY.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:17 PM EDT, 23 minutes earlier.

Area forecast discussion, Aug 22, 3:17 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
317 PM EDT FRI AUG 22 2003

ACTIVE WX ACRS SOUTHERN 1/2 FCST AREA THIS AFTN.  MORNING MCS
FINALLY HAS DROPPED SOUTH INTO EASTERN KY AFTER DEPOSITING LOCALLY 4
TO 6 INCHES ACRS ADAMS AND HIGHLAND COS.  NEW CONVECTION HAS RAPIDLY
DVLPD ALONG AND SOUTH OF FRNTL BNDRY DRAPED FROM NR KPIT WEST TO
JUST NORTH OF COLUMBUS METRO...ACRS DAYTON METRO INTO SE INDIANA.
DEWPTS REMAIN IN L/M70S SOUTH OF FRNT.

FRNTL BNDRY WILL CONTINUE TO PUSH SOUTH THIS EVENING...WITH
POTENTIAL FOR TSTMS ENDING AS BNDRY DROPS SOUTH OF OH RIVER LATE.
TS WATCH JUST ISSUED FOR SOUTHERN 1/3 FCST AREA UNTIL 00Z.  PWATS
REMAIN NEAR 2 IN SOUTH OF FRNT SO TORRENTIAL RAINFALL WILL REMAIN A
CONCERN ALONG WITH SVR STORMS INTO THE EVNG.  WILL MAKE FINAL
DECISION ON WHETHER OR NOT TO LEAVE SLGT CHC PCPN IN I-70 CORRIDOR
FOR A FEW HRS AT ZONE ISSUANCE TIME.  HAVE 30-40 POPS ACRS SOUTHERN
COUNTIES INTO EVNG WITH ALL PCPN OVER BY 04Z.  ETA/GFS A BIT SLOWER
IN BRINGING CLEARING INTO NRN KY COUNTIES...AND MAY TAKE MUCH OF THE
NIGHT BEFORE SKIES CLR THESE AREAS.  ALSO EXPECT PATCHY FOG TO DVLP
ACRS CVG/PMH AREAS AS DRIER AIR LAGGING ABOUT 100 MILES BEHIND COLD
FRNT.

CANADIAN HI PRES BUILDS INTO OH VALLEY SAT WITH RETURN TO PLEASANT
WX FOR WEEKEND.  AIR MASS BEHIND FRNT IS RELATIVELY DRY...SO ONLY
EXPECTING FEW/SCT CU DURING DAY SAT.  GOOD RADIATIONAL COOLING
EXPECTED SAT/SUN NIGHT AS HI SHIFTS ACRS REGION.  LKLY TO SEE COOL
TEMPS INTO THE M/U50S BOTH NIGHTS.  WARMING TREND TO BEGIN AS UPR
RIDGE SHIFTS EASTWARD INTO ERLY NEXT WEEK.

TEMPS...MAV GUID REMAINS PRETTY CONSISTENT FROM PREV RUNS AND ONLY
TWEAKED TEMPS A LITTLE OVER WEEKEND.

EXTENDED...NEXT FRNTL BNDRY TO AFFECT FCST AREA NOW BREAKING DOWN
RIDGE FASTER THAN PREV DAYS RUNS.  HAVE MOVED UP TSTM CHC ABOUT A
DAY FROM LATE TUES INTO WED.  ALL LONG RANGE MODELS FAIRLY
CONSISTENT WITH TIMING ON FRNTL PASSAGE...WITH GFS BEING MOST
PROGRESSIVE.  DRIER COOLER WX EXPECTED BEHIND THIS FRNT FOR
REMAINDER OF WORK WEEK.

.ILN...SVR TS WATCH UNTIL 00Z FOR SOUTHWEST AND SOUTH CNTRL
OH...OHIO AND SWITZERLAND COS IN SE INDIANA AND ALL OF NRN KY.

RYAN
Hazardous weather outlook, Aug 22, 6:50 AM EDT, 8 hours 50 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-221245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
650 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. A FEW OF
THE STORMS MAY BECOME SEVERE...MAINLY ALONG AND TO THE SOUTH OF THE
OHIO RIVER. THE MAIN SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 22, 2:01 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0201 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 AM    3 S WEST UNION            OH   FLOOD
08/22/03   ADAMS                          HIGH WATER ON SEVERAL
                                          ROADS OVER THE SOUTHERN
                                          PART OF THE COUNTY.

GAT
Local storm report, Aug 22, 2:01 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED COUNTY LOCATION
NATIONAL WEATHER SERVICE WILMINGTON OH
0201 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 AM    5 S HILLSBORO             OH   FLOOD
08/22/03   HIGHLAND                       HIGH WATER ON SEVERAL
                                          ROADS OVER THE SOUTHERN
                                          PART OF THE COUNTY.
JF
Local storm report, Aug 22, 2:09 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0209 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 AM    5 S HILLSBORO             OH   WIND DAMAGE
08/22/03   HIGHLAND                       TREES WERE DOWN IN THE
                                          SOUTHERN PART OF THE
                                          COUNTY.

GAT
Local storm report, Aug 22, 2:15 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0215 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    SEAMAN                    OH   FLASH FLOOD
08/22/03   ADAMS                          2 TO 3 FEET OF WATER ON
                                          SEVERAL ROADS. HOUSES
                                          FLOODED AND SOME VOLUNTARY
                                          EVACUATIONS HAVE OCCURRED.

GAT
Local storm report, Aug 22, 2:23 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0223 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    10 SE CHILLICOTHE         OH   FLOOD
08/22/03   ROSS                           SEVERAL ROADS CLOSED IN
                                          THE SOUTHEASTERN PART OF
                                          THE COUNTY.

GAT
Local storm report, Aug 22, 2:28 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0228 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    6 ESE MAYSVILLE           KY   WIND DAMAGE
08/22/03   MASON                          SEVERAL TREES DOWN NEAR
                                          THE LEWIS COUNTY LINE.

GAT

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 12:09 PM EDTSevere Thunderstorm WarningILNLewis66 min
Aug 22, 12:28 PM EDTSevere Thunderstorm WarningILNMason47 min
Aug 22, 2:44 PM EDTSevere Thunderstorm WarningILNGrant46 min
Aug 22, 2:59 PM EDTSevere Thunderstorm WarningILNBoone46 min
Aug 22, 3:32 PM EDTSevere Thunderstorm WarningILNGrant58 min
Aug 22, 3:37 PM EDTSevere Thunderstorm WarningILNOwen38 min

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.